The Crashing Patient with Pulmonary Artery Hypertension
The Diagnosis of Pulmonary Artery Hypertension (PAH) Carries with it a Very Poor Long Term Survival
- Without treatment, most patients, both children and adults, will die within 1–3 years.
- Treatment does improve survival, but long term survival is still poor:
- Pediatric patients have a 1 year survival of 89% and 5 year survival of 75%.
- Adult patients have a 1 year survival of 85% and 5 year survival of 57% from time of diagnosis.
- Similar to LVAD patients, pulmonary vasodilator therapy may be destination therapy or a bridge for a transplant (typically heart and lung) depending on the underlying etiology of the patient’s pulmonary artery hypertension and the patient’s other co-morbid medical conditions. It’s important to try and figure this out when the patient arrives in the ED.
Key Differential in the Crashing Patient with PAH
- Flolan pump dysfunction
- Patient’s may be on this at home. Similar to an insulin pump in diabetes, it is providing a constant infusion of Epoprostenol, a prostaglandin that causes pulmonary vasodilation.
- As opposed to an insulin pump which is SQ, a flolan pump administers a constant infusion through an indwelling CVC or a PICC line.
- Lethal triad of PAH:
- All 3 lead to pulmonary vasoconstriction which will worsen underlying PAH.
- Causes include:
- Acute decompensated heart failure
- Fluid retention/overload is common due to poor cardiac output with underlying PAH, causing RV dysfunction and often times RV failure.
- Of any type, but in particular worry about pneumonia or if Flolan pump, consider line infection.
- Patients are at increased risk for venous thromboembolism.
- Often times on anti-coagulation or have an IVC filter placed.
- RV ischemia/infarction
- Due to fluid retention/overload leading to increased stress on an already strained RV from the PAH.
- Mesenteric ischemia
- Due to chronically poor cardiac output
- GI Bleed
- Can be due to mesenteric ischemia (as mentioned above)
- Patients may be anti-coagulated (as mentioned above)
How to Manage the Crashing Patient with PAH
- Look for a Flolan Pump. If it’s there, make sure it’s functioning. Consider battery failure, lack of Epoprostenol in the pump, or a clot in the line. If there is any evidence of Flolan pump failure, priority number one is getting Epoprostenol infusing again! You can run it through a regular PIV if you need to. The half life of is Epoprostenol very short (minutes) and a patient that is dependent on this infusion, will not survive long without it.
- Correct the lethal triad.
- Keep the spO2 > 92%. Like patients with COPD, patients with PAH may have a normal spO2 around 92–94%, but any saturation lower than needs to be managed aggressively including intubation if necessary.
- Check a blood gas. Ensure the patient is not hypercarbic due to respiratory failure, pulmonary edema, PE, etc. If they are, initiate non-invasive ventilation or intubate if this won’t be tolerated.
- Correct the acidosis. Correct the acidosis by correcting the underlying cause whether it be sepsis, fluid overload, etc. If giving fluids consider a balanced fluid like Lactated Ringers or plasmolyte. Normal saline is an acidic solution and can cause a hyperchloremic metabolic acidosis which is not likely to be tolerated as well in these patients.
- Initiate a gentle fluid bolis, ~500cc, and reassess if more volume is warranted. These patients are tricky. They have RV dysfunction at baseline. While they may benefit from fluids, they may also already be in a fluid overloaded state. I would not rely on IVC US to determine if they will benefit from fluids as it will likely always have some component of dilation. As discussed above, consider a balanced solution, not normal saline.
- Maintain a MAP > 65mm Hg. Initiate norepinephrine early, even if fluids are ongoing or aren’t being given. Poor perfusion will lead to worsening acidosis, cardiac output, and end organ dysfunction.
- Initiate dobutamine or milrinone for ionotropy. Particularly if signs of cardiac dysfunction, either by bedside Echo, signs of poor perfusion despite MAP >65 mmHg, etc.
- Do a Bedside US. Interpretation is tricky and needs to be taken into the context of the patient’s underlying PAH. They will likely have an enlarged RV at baseline, so don’t jump straight to PE as the diagnosis if you see a large RV. Don’t jump straight to fluid overload either just because the RV is large and IVC isn’t collapsing. These patient’s may benefit from fluids still (mentioned above)
- B-lines? Septal bowing? (see image below for septal bowing ) Either more likely to be seen with fluid overload (but far from perfect in these patients). Consider positive pressure ventilation and fluid restriction or at least very cautious use of fluids. Initiate norepineprhine and ionotropy as discussed above.
- Decreased cardiac c contractility Initiate dobutamine / milronone. (have norepi started or on hand… either of these can precipitate hypotension)
- Non-compressible femoral vein? If evidence of DVT, consider thrombolytics.
- Consider Nitric Oxide. Or any pulmonary artery vasodilator… but nitric oxide is easiest due to it’s short half-life and that it is easily titratable. If this isn’t available in your ED (it’s not here at Saint Marys ED… yet), consider getting Anesthesia involved early. The patient may benefit from being taken up to the OR to be put on Nitric where it is readily available.
- Consider ECMO. Last resort if the patient is not improving with other interventions. Certainly depends on the patient’s underlying cause of PAH and the etiology of their acute illness. Regardless, something to consider on a case by case basis.